Would like to come off rivaraxaban

Do I need to be on anticoagulants. My consultant says I no longer have A/F after ablation but I do have regular ectopics, which increase with increased exertion. I had an episode two years ago where I momentarily could not finish my words, very brief, this was followed by a headache. I had all the usual tests nothing abnormal found and conclusion was it could have been a TIA or migrainous. Since then have been on warfarin converting to rivaraxoban. I am also on Bisoprolol 2.5 mg.

12 Replies

  • In what way do you feel coming off rivaroxaban might be to your advantage?

  • I.have a feeling that we are all being overmedicated and every drug has side effects. I.E statins for cholesterol, blood pressure tablets prescribed for evermore Even if one has improved diet and exercise. We all know that the drug companies are earning a fortune from persuading doctors to prescribe these drugs, with no follow on checks to see if the condition has improved.

  • Well, you may well be right and I think it's wise for us to question long term use of any medication and weigh up the downsides and benefits. I had a relative in his nineties taking alendronic acid and he found the stringent rules hard to follow. It really wasn't his best way forward!

    Of the three things I take, rivaroxaban is the last I'd give up. The other two are for blood pressure. I don't notice any side effects, apart from cold feet from atenolol.

    I am not keen on the idea of statins so keep slightly off the cheese.

    My GP surgery propelled me into taking warfarin and it bothered me very much when I gave in and took it. I don't worry at all about rivaroxaban and admit I am not being logical, especially as we don't really know the long term situation.

  • Thanks for your reply. Do you wear a dog tag to inform anyone you are on an anticoagulant for which there is no certain reversal drug as yet,What puzzles me is that they do not check inr levels as they do with warfarin, how do they know the blood is not too thin and could cause internal bleeding

  • No, I don't have a dog tag. I did with warfarin, but have not yet ordered one, and I should, so thanks for the reminder! For some reason I am much more confident than with warfarin. I do carry a card in my purse.

    I think the INR test is to see how well warfarin is working - the level might become too high or too low - while the NOACs provide a more constant level of protection. There's no need to see how well they perform but there is a need to check liver or kidney function every so often. Is internal bleeding common? I think there would soon be tell-tale signs like anaemia.

  • Hi, I have a card in my purse, but don't think that is too obvious. How do you order a dog tag or bracelet. I expect one has to ask for liver and kidney function check, certainly you would at my surgery.

  • There's a huge range of medical alert things on line - from wristbands for next to nothing to gold medallions for £££. Search for medical alert bracelets.

    Actually I see there's just been a question raised about them on the forum.

    I keep a check on my surgery appointments because they don't always remind!

  • Thank you. Good to talk

  • Link on the main AFA website shop.

  • The NOACs work in c completely different way therefore if you actually did an INR test on someone it would come out as normal just like any other person.

    None of the anticoagulants including warfarin actually thin the blood or made it any runnier.

  • You can always stop anticoagulants but you can never undo a stroke. There is a growing belief amongst specialists that successful ablation does NOT remove the stroke risk. Changes caused by the AF within the atrium can still allow clots to form.

    With your history it would seem an odd choice to stop unless there is a very clear risk of continued anticoagulation.

  • You have my sympathy about over-medication, my thoughts too, but I am with Bob on the stroke issue and the risks of stopping anticoagulation. My uncle squirrelled his untouched medication away in his bureau, suffered a major stroke as a direct consequence and lived for many more years in a nursing home unable to talk and immobile.

    Interestingly, my mother (95 this year) was visited by her new GP who was most apologetic that the practice hadn't paid her any attention to for many years. This GP examined all the drugs my mother was taking and stopped them all. Since then, my mother had a fall and lay on the floor all night. The doctor examining her afterwards (don't know if it was the same GP) said she had an 'irregular' heart but that she wasn't going to prescribe anything as if my mother fell again the risk of bleeding was greater. Mum is more than happy with the doctor's decision.

You may also like...